Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 252, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2020, 5:14 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 30, 2020, 5:32 PM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:41 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 30, 2:41 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 241 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 241 PM CDT Sun Aug 30 2020 Taking a look at the currently conditions as of 19Z, we have a tongue of ML CAPE values of 3000J/kg over eastern Lyman/Buffalo Counties to around 1500J/kg over Campbell/McPherson Counties. The surface low is over south central SD. The supercell composite parameter is 20-25 over and east of Buffalo County. Cu is becoming a bit more agitated over south central SD, so will be watching that location for potential early storm development. Still, much of the convection is expected to begin around the 22/23Z time period around Brown and Spink Counties. CAMS are pretty consistent on the timing. Storm motion of around 20-30kts is anticipated, in a mainly easterly direction, with any left movers moving to the northeast. While we are in a hatched area for large hail, and that is the main concern with the individual cells, damaging winds will also be possible. The strong winds over western SD may continue to propagate east behind the cold front, currently gusting to 40kts at D07. Will continue to monitor for the potential need to add a Wind Advisory to central SD through the early evening hours. Thunderstorms could also bring down strong winds, as DCAPE values are currently ranging from 1600J/kg in our southwest to near 1000J/kg over Campbell/McPherson/Brown Counties. We also can't completely rule out the potential for a couple of tornados, with the low LCL heights favorable 0-1km bulk shear, and 0-1km EHI. It looks like the main threat will be just to our south, into Spink/Clark and potentially Codington/Hamlin Counties. By 04Z, the surface low should be over southeastern SD, with the frontal boundary up through the northeastern corner of SD. Showers, and possibly a few lingering thunderstorms will remain possible after 04Z, and possibly a few thunderstorms. Expect dry weather to return to the entire area after 09Z. Highs Monday will be in the 70s, or around 5 to 15 degrees lower than today. .LONG TERM...(Monday Evening through Sunday) Issued at 241 PM CDT Sun Aug 30 2020 The extended presents mostly dry and seasonable with a couple of above average days and isolated shower chances as fronts move through. Upper troughing/northwest flow aloft is expected through the weekend. Gusty winds on Wednesday with and behind a fropa will enhance mixing and send temps into the 80s and 90s. Fire wx may be a concern as a result. Sfc high pressure keeps things dry until another fropa on Saturday. Persistent mid level dry air will keep shower activity to a minimum. Canadian high pressure builds back in on Sunday with a deepending upper trough which could mean cooler temperatures than currently forecast if the timing holds up. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1252 PM CDT Sun Aug 30 2020 Terminals KABR,KATY,KPIR,KMBG Was able to add in more of a mention of thunderstorms, due to the increased probability later this afternoon into the evening hours as a surface low/cold front cross the region. The highest threat continue to be for ABR and ATY. Winds and thunderstorms will be the main concerns, with the potential for MVFR to IFR ceilings in showers or storms. Expect a quick wind shift behind the cold front, with winds gusting to near 30kts at MBG and PIR this afternoon. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...KF LONG TERM...Wise AVIATION...KF
Hazardous weather outlook, Aug 30, 3:25 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 325 PM CDT Sun Aug 30 2020 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-312030- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 325 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are later this afternoon through this evening. Some storms will become severe. Large hail and damaging winds over 60 mph are expected with any severe storms. A tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-016-033>035-045-048-312030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 325 PM CDT Sun Aug 30 2020 /225 PM MDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Strong northwesterly winds can be expected this afternoon with gusts of around 45 mph. The winds, along with afternoon RH values of 35 to 40 percent will promote high grassland fire danger. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 51 min |
| Aug 30, 4:59 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 38 min |
| Aug 30, 5:35 PM CDT | Special Weather Statement | ABR | Brown | 40 min |
| Aug 30, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 46 min |
| Aug 30, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 31 min |
| Aug 30, 6:12 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 32 min |
| Aug 30, 6:21 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 39 min |
| Aug 30, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.